CaltechAUTHORS
  A Caltech Library Service

Heavy Tails, Generalized Coding, and Optimal Web Layout

Zhu, Xiaoyun and Yu, Jie and Doyle, John (2001) Heavy Tails, Generalized Coding, and Optimal Web Layout. In: IEEE INFOCOM 2001. IEEE Infocom Series. IEEE , Piscataway, N.J. , pp. 1617-1626. ISBN 0-7803-7016-3 http://resolver.caltech.edu/CaltechAUTHORS:20111122-144035028

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20111122-144035028

Abstract

This paper considers Web layout design in the spirit of source coding for data compression and rate distortion theory, with the aim of minimizing the average size of files downloaded during Web browsing sessions. The novel aspect here is that the object of design is layout rather than codeword selection, and is subject to navigability constraints. This produces statistics for file transfers that are heavy tailed, completely unlike standard Shannon theory, and provides a natural and plausible explanation for the origin of observed power laws in Web traffic. We introduce a series of theoretical and simulation models for optimal Web layout design with varying levels of analytic tractability and realism with respect to modeling of structure, hyperlinks, and user behavior. All models produce power laws which are striking both for their consistency with each other and with observed data, and their robustness to modeling assumptions. These results suggest that heavy tails are a permanent and ubiquitous feature of Internet traffic, and not an artifice of current applications or user behavior. They also suggest new ways of thinking about protocol design that combines insights from information and control theory with traditional networking.


Item Type:Book Section
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1109/INFCOM.2001.916658DOIUNSPECIFIED
http://ieeexplore.ieee.org/xpls/abs_all.jsp?arnumber=916658PublisherUNSPECIFIED
Additional Information:© 2001 IEEE. Date of Current Version: 07 August 2002. This work was supported by an AFOSR/DOD MURI for “ Uncertainty management in complex systems,” Caltech’s Lee Center for Advanced Networking, and the EPRI/DOD Complex Interactive Networks program. Many of the authors cited herein also contributed directly to this research effort via numerous discussions. Special thanks to Michelle Effros, Deborah Estrin, Walter Willinger and the anonymous reviewers for insightful comments about the content of this paper.
Funders:
Funding AgencyGrant Number
Air Force of Scientific Research/Department of Defense/Multidisciplinary University Research Initiative (AFOSR/DOD/MURIUNSPECIFIED
Caltech Lee Center for Advanced NetworkingUNSPECIFIED
EPRI/DOD Complex Interactive Networks programUNSPECIFIED
Other Numbering System:
Other Numbering System NameOther Numbering System ID
INSPEC Accession Number7068469
Record Number:CaltechAUTHORS:20111122-144035028
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20111122-144035028
Official Citation:Xiaoyun Zhu; Jie Yu; Doyle, J.; , "Heavy tails, generalized coding, and optimal Web layout," INFOCOM 2001. Twentieth Annual Joint Conference of the IEEE Computer and ommunications Societies. Proceedings. IEEE , vol.3, no., pp.1617-1626 vol.3, 2001 doi: 10.1109/INFCOM.2001.916658 URL: http://ieeexplore.ieee.org/stamp/stamp.jsp?tp=&arnumber=916658&isnumber=19795
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:27927
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:22 Nov 2011 23:41
Last Modified:22 Nov 2011 23:41

Repository Staff Only: item control page